Wisconsin, 2005

Hail and Damaging Winds in Wisconsin, June 7, 2005

June 7, 2005 · NWS ARX · 12 events in 5 counties and zones

Storm spotters, law enforcement officials and the public reported hail ranging in size from nickels to golf balls. Wind gusts estimated at 60 to 65 mph were also reported.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Storm spotters, law enforcement officials and the public reported hail ranging in size from nickels to golf balls. Wind gusts estimated at 60 to 65 mph were also reported. Funnel clouds were sighted near Black River Falls (Jackson County), as well as near Thorp and Neillsville (Clark County), but none touched down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 7, 1:05 PM CST, 27 minutes earlier.

Area forecast discussion, Jun 7, 1:05 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
205 PM CDT TUE JUN 7 2005

.SHORT TERM...THROUGH FRIDAY NIGHT

PRIMARY FORECAST CONCERNS REMAIN FOCUSED ON SEVERE WEATHER THREAT
NEXT FEW DAYS...AS WELL AS HEAVY RAIN POTENTIAL.

AFTERNOON SURFACE ANALYSIS HAD LOW PRESSURE OVER SOUTH DAKOTA.
WARM FRONT EXTENDED FROM CENTRAL WI THROUGH SOUTHERN MN TO THE LOW.
TONGUE OF 70F DEW POINTS STRETCHED FROM IOWA INTO SOUTHEAST MN.
REMNANTS OF EARLY MORNING MCS THAT PRODUCED HAIL IN PORTIONS OF THE
FORECAST AREA HAD MOVED INTO CENTRAL WI.

OUTFLOW BOUNDARY EVIDENT IN VISIBLE SATELLITE IMAGERY AND RADAR
DATA FROM NEAR KLSE-KMSP. NEW STORMS HAVE BEEN DEVELOPING ALONG THIS
BOUNDARY JUST EAST OF KLSE. LAPS INDICATED SBCAPES HAVE BEEN BUILDING
AND WERE 3000-4000 J/KG AS A RESULT OF SUNSHINE RETURNING IN WAKE OF
MORNING CONVECTION. WATER VAPOR IMAGERY INDICATED MID LEVEL
CIRCULATION OVER PACIFIC NORTHWEST...WITH SEVERAL SHORT WAVES PIN-
WHEELING AROUND IT. SHORT WAVE OF INTEREST ADVANCING INTO WYOMING.

12Z 07JUN05 MODELS WERE SIMILAR WITH MASS FIELDS AND CONTINUE TO
SUGGEST MCS ACTIVITY CONTINUES NEXT FEW DAYS ACROSS THE UPPER
MIDWEST. GFS AND NAM STILL HAD DIFFERENCES WHERE MCS WILL TRACK...
THUS RESULTING IN DIFFERENCES ON LOCATION AND AMOUNT OF QPF.
CONFIDENCE MEDIUM THAT NAM SHOULD BE BEST MODEL THROUGH WEDNESDAY...
THEN CONFIDENCE LOW ON EXACT DETAILS WITH RESPECT TO RAIN CHANCES AND
ANY AREAS OF POTENTIALLY HEAVY RAINFALL AT THIS TIME. AS MENTIONED
YESTERDAY...UNCERTAINTY OF POSITION OF OUTFLOW BOUNDARIES INCREASE
THE UNCERTAINTY OF WHERE FOCUS FOR CONVECTION SHOULD BE FROM
WEDNESDAY ONWARD.

THROUGH TONIGHT...CONVECTION ANTICIPATED TO INITIATE BETWEEN 21Z-00Z
THIS EVENING FROM SOUTH-CENTRAL MN INTO NORTHWEST WI AND ALSO ALONG
OLD OUTFLOW BOUNDARY. HIGHEST WIND SHEAR VALUES OF 35KTS-40KTS
SITUATED IN NORTH AND WEST PORTIONS OF THE FORECAST AREA. EXTREME
INSTABILITY EXPECTED AREAWIDE WITH SBCAPES REACHING AS HIGH AS 4000
J/KG. DAMAGING WINDS AND LARGE HAIL WILL BE A THREAT...ALONG WITH THE
POSSIBILITY OF AN ISOLATED TORNADO IN PROXIMITY TO OUTFLOW BOUNDARY
AND/OR FRONT.

IN ADDITION...NOCTURNAL 850MB JET OF 50KTS WILL INTERCEPT THE FRONT.
CORFIDI VECTORS SUGGEST POSSIBILITY OF SLOW MOVING AND/OR BACK
BUILDING PROPAGATION OF STORMS. THUNDERSTORMS WITH HEAVY RAIN APPEAR
TO HAVE BEST POTENTIAL FOR REPEATING OVER SAME LOCATIONS ACROSS NORTH
CENTRAL WI...WHERE PRECIPITABLE WATER VALUES OF 1.5-2.0 INCHES POOL
NEAR THE FRONT. 3HRLY FLASH FLOOD GUIDANCE ACROSS THE ENTIRE FORECAST
AREA GENERALLY BETWEEN 2.5-3.5 INCHES...BUT WOULD NOT BE SURPRISED IF
THERE WERE LOCALIZED RUNOFF PROBLEMS.

WEDNESDAY THROUGH FRIDAY...FRONT WAVERS ACROSS THE UPPER MIDWEST.
THUS...SEVERE WEATHER POTENTIAL STILL VIABLE...ALONG WITH POTENTIAL
FOR EXCESSIVE RAINFALL. THIS BASED ON LARGE VALUES OF INSTABILITY AND
MODEL PRECIPITABLE WATER VALUES OF 1.5-2.0 INCHES. NUDGED RAIN
PROBABILITIES UPWARD ON WEDNESDAY BASED ON THEN NAM MODELS CONSISTENT
SIGNAL OF MCS MOVING INTO THE FORECAST AREA. ALSO...OPTED TO REISSUE
HYDROLOGIC OUTLOOK TO CONTINUE HEIGHTENED AWARENESS FOR POTENTIAL OF
EXCESSIVE RAINFALL THROUGH THE END OF THE WEEK.

.LONG TERM...SATURDAY THROUGH TUESDAY

SOUNDS LIKE A BROKEN RECORD...BUT ACTIVE WEATHER PATTERN EXPECTED
TO CONTINUE THROUGH THE WEEKEND AND INTO FIRST PART OF NEXT WEEK.
THIS CORROBORATED BY 00Z 07JUN05 GFSLR AND ECMWF WHICH INDICATED
STORM TRACK ACROSS THE CONUS WILL REMAIN SITUATED OVER THE UPPER
MIDWEST. THEREFORE...CURRENT DATA BASE APPEARS REASONABLE WITH
RESPECT TO BROAD BRUSH TECHNIQUE OF RAIN CHANCES.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

THOMPSON
Hazardous weather outlook, Jun 7, 12:40 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LA CROSSE WI
140 PM CDT TUE JUN 7 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-081100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
140 PM CDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...SOUTHWEST AND CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON FROM CENTRAL
WISCONSIN THROUGH NORTHEAST IOWA. THESE STORMS WILL BE FORMING ALONG
AN OUTFLOW BOUNDARY GENERATED FROM THIS MORNINGS THUNDERSTORM
ACTIVITY. A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN THREAT.

THUNDERSTORMS ARE THEN LIKELY TO RE-FIRE LATE THIS AFTERNOON AND
THIS EVENING ALONG A NEARLY STATIONARY FRONTAL BOUNDARY STRETCHING
ACROSS CENTRAL MINNESOTA INTO CENTRAL WISCONSIN. STRONG INSTABILITY
ALONG WITH FAVORABLE WIND SHEAR THROUGH THE ATMOSPHERE WILL LIKELY
LEAD TO SOME SEVERE THUNDERSTORM DEVELOPMENT. THE MAIN THREAT WILL
BE LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES NEAR THE
BOUNDARY WILL ALSO BE POSSIBLE.

A COMPLEX OF STORMS FROM THE NORTHERN PLAINS MAY MOVE INTO THE AREA
TOWARD MORNING. ALTHOUGH INSTABILITIES WILL BE WEAKER...SOME OF THE STORMS
COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...A COLD FRONT WILL APPROACH THE AREA FROM THE WEST.
WITH A PERSISTENT SOUTHERLY FLOW...AMPLE MOISTURE...STRONG
INSTABILITIES AND FAVORABLE WINDS ALOFT WILL ONCE AGAIN BE IN PLACE
ACROSS THE AREA. THUNDERSTORMS SHOULD DEVELOP AHEAD OF THE
APPROACHING FRONT AND WITH THE FAVORABLE ATMOSPHERIC PARAMETERS...
SOME STORMS WILL LIKELY REACH SEVERE LEVELS. WITH THE MAIN THREAT
BEING LARGE HAIL AND DAMAGING WINDS. THE FRONTAL BOUNDARY WILL REMAIN
DRAPED ACROSS THE UPPER MISSISSIPPI RIVER VALLEY THROUGH MUCH OF THIS
WEEK. AS LOW PRESSURE SYSTEMS MOVE ALONG THIS FRONT...ROUNDS OF
THUNDERSTORMS WILL DEVELOP ACROSS THE AREA. THE WINDS ALOFT WILL
LIKELY FAVOR THE DEVELOPMENT OF SOME SEVERE THUNDERSTORMS...BUT THE
TIMING AND LOCATION OF THESE STORMS IS UNCERTAIN AT THIS TIME. THE
MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. IN
ADDITION TO THESE THREATS...FLOODING MAY BECOME A CONCERN AS REPEATED
RAINS FALL ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND AGAIN
WEDNESDAY AFTERNOON.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RABERDING/DAS

In the hours before

Local storm report, Jun 7, 10:33 AM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
1133 AM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 AM     HAIL             3 NW ROCHESTER          44.04N 92.52W
06/07/2005  0.75 INCH        OLMSTED            MN   LAW ENFORCEMENT

0905 AM     HAIL             3 N ROCHESTER           44.06N 92.48W
06/07/2005  1.00 INCH        OLMSTED            MN   LAW ENFORCEMENT

            DIME TO QUARTER SIZE HAIL FOR ABOUT 5 MINUTES AT HWY 52
            AND 55TH ST

0905 AM     HAIL             2 N ROCHESTER           44.04N 92.48W
06/07/2005  1.00 INCH        OLMSTED            MN   TRAINED SPOTTER

0906 AM     HAIL             4 SSE ORONOCO           44.11N 92.51W
06/07/2005  1.00 INCH        OLMSTED            MN   LAW ENFORCEMENT

0910 AM     HAIL             MAZEPPA                 44.27N 92.54W
06/07/2005  0.50 INCH        WABASHA            MN   EMERGENCY MNGR

0922 AM     HAIL             1 N ROCHESTER AIRPORT   43.92N 92.50W
06/07/2005  0.50 INCH        OLMSTED            MN   LAW ENFORCEMENT

0932 AM     HAIL             2 W OSTRANDER           43.61N 92.47W
06/07/2005  0.75 INCH        MOWER              MN   EMERGENCY MNGR

1015 AM     HAIL             WAUMANDEE               44.30N 91.70W
06/07/2005  0.75 INCH        BUFFALO            WI   UNKNOWN

            REPORTED BY THE PUBLIC.

1111 AM     HAIL             1 SE ETTRICK            44.16N 91.25W
06/07/2005  0.75 INCH        TREMPEALEAU        WI   UNKNOWN

&&

MW
Local storm report, Jun 7, 10:34 AM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1134 AM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

MW
Local storm report, Jun 7, 10:36 AM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1136 AM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     HAIL             1 SE ETTRICK            44.16N 91.25W
06/07/2005  0.75 INCH        TREMPEALEAU        WI   UNKNOWN

&&

MW
Local storm report, Jun 7, 11:06 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1206 PM CDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     HAIL             ROCHESTER               44.01N 92.48W
06/07/2005  1.00 INCH        OLMSTED            MN   EMERGENCY MNGR

            CARS DAMAGED AT FORD DEALERSHIP ON NORTHWEST SIDE OF
            ROCHESTER.

&&

SHEA
Special weather statement, Jun 7, 11:34 AM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1234 PM CDT TUE JUN 07 2005

MNZ088-096-WIZ033-041-071845-
HOUSTON-LA CROSSE-TREMPEALEAU-WINONA

THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 425 FOR THE FOLLOWING AREAS

IN MINNESOTA THIS CANCELS 2 COUNTIES

IN SOUTHEAST MINNESOTA

HOUSTON               WINONA

IN WISCONSIN THIS CANCELS 2 COUNTIES

IN WEST CENTRAL WISCONSIN

LA CROSSE             TREMPEALEAU

THIS INCLUDES THE CITIES OF...CALEDONIA...INDEPENDENCE...WINONA...
LA CROSSE AND ONALASKA.

WIZ017-029-034-042>044-053-055-072100-
ADAMS-CLARK-JACKSON-JUNEAU-MONROE-RICHLAND-TAYLOR-VERNON

SEVERE THUNDERSTORM WATCH NUMBER 425 REMAINS VALID UNTIL 4 PM CDT
FOR THE FOLLOWING AREAS

IN WISCONSIN THIS WATCH INCLUDES 8 COUNTIES

IN CENTRAL WISCONSIN

ADAMS                 CLARK                 JUNEAU

IN NORTH CENTRAL WISCONSIN

TAYLOR

IN SOUTHWEST WISCONSIN

RICHLAND              VERNON

IN WEST CENTRAL WISCONSIN

JACKSON               MONROE

THIS INCLUDES THE CITIES OF...RICHLAND CENTER...NEILLSVILLE...
MEDFORD...VIROQUA...GLENDALE...FRANKLIN AND MAUSTON.
Special weather statement, Jun 7, 12:52 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
152 PM CDT TUE JUN 07 2005

WIZ017-029-034-072000-
CLARK-JACKSON-TAYLOR

THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 425 FOR THE FOLLOWING AREAS

IN WISCONSIN THIS CANCELS 3 COUNTIES

IN CENTRAL WISCONSIN

CLARK

IN NORTH CENTRAL WISCONSIN

TAYLOR

IN WEST CENTRAL WISCONSIN

JACKSON

THIS INCLUDES THE CITIES OF...NEILLSVILLE...MEDFORD AND FRANKLIN.

WIZ042>044-053-055-072100-
ADAMS-JUNEAU-MONROE-RICHLAND-VERNON

SEVERE THUNDERSTORM WATCH NUMBER 425 REMAINS VALID UNTIL 4 PM CDT
FOR THE FOLLOWING AREAS

IN WISCONSIN THIS WATCH INCLUDES 5 COUNTIES

IN CENTRAL WISCONSIN

ADAMS                 JUNEAU

IN SOUTHWEST WISCONSIN

RICHLAND              VERNON

IN WEST CENTRAL WISCONSIN

MONROE

THIS INCLUDES THE CITIES OF...RICHLAND CENTER...VIROQUA...
GLENDALE AND MAUSTON.

The radar

The La Crosse radar (KARX), 73 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 funnel cloud, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Juneau

When
June 7, 1:32 PM CST
Where
Juneau County, 4 mi W of Wonewoc
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.650, -90.317

Hail, Juneau

When
June 7, 1:40 PM CST
Where
Juneau County, 2 mi W of Wonewoc
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.650, -90.267

Hail, Jackson

When
June 7, 4:09 PM CST
Where
Jackson County, 4 mi S of Price
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.533, -91.050

Hail, Jackson

When
June 7, 4:35 PM CST
Where
Jackson County, Northfield
Measured
1 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
44.467, -91.100

Funnel Cloud, Jackson

When
June 7, 5:10 PM CST to 5:12 PM CST
Where
Jackson County, 1 mi N of Black River Falls
Reported by
GENERAL PUBLIC
Coordinates
44.319, -90.805 (the zone’s center; the record gives no point)

Hail, Jackson

When
June 7, 5:11 PM CST
Where
Jackson County, Merrillan
Measured
1.25 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.450, -90.833

Funnel Cloud, Clark

When
June 7, 6:21 PM CST
Where
Clark County, 2 mi W of Neillsville
Reported by
GENERAL PUBLIC
Coordinates
44.735, -90.612 (the zone’s center; the record gives no point)

Funnel Cloud, Clark

When
June 7, 7:00 PM CST to 7:02 PM CST
Where
Clark County, 2 mi W of Thorp
Reported by
GENERAL PUBLIC
Coordinates
44.735, -90.612 (the zone’s center; the record gives no point)

Thunderstorm Wind, Taylor

When
June 7, 7:05 PM CST
Where
Taylor County, 10 mi E of Lublin
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.083, -90.517

Hail, Clark

When
June 7, 7:45 PM CST
Where
Clark County, 3 mi N of Neillsville
Measured
1.75 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.617, -90.600

Hail, Trempealeau

When
June 7, 8:20 PM CST
Where
Trempealeau County, Pigeon Falls
Measured
1 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
44.433, -91.217

Hail, Trempealeau

When
June 7, 8:25 PM CST
Where
Trempealeau County, Whitehall
Measured
1 in hail
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
44.367, -91.317

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460060, 5460061, 5460053, 5460054, 5460062, 5460055, 5460063, 5460064, 5460056, 5460057, 5460058, 5460059.